Alert archive / Hawaii / Winter Storm Warnings in 2012

Winter Storm Warning 1, NWS Honolulu, HI

February 18, 2012Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Feb 18, 2012, 3:26 PM HST for Hawaii County, Hawaii. It took effect at Feb 18, 2012, 6:00 PM HST. It was in force for 40 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2012, 3:26 PM HST (01:26 UTC)
In effect from
Feb 18, 2012, 6:00 PM HST
Expired
Feb 20, 2012, 9:32 AM HST
In force
40 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2012-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2012-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WWHW40 PHFO 190126
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
326 PM HST SAT FEB 18 2012

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS...

.A UPPER LOW NEAR THE ISLANDS HAS REDUCED TEMPERATURES OVER THE
BIG ISLAND SUMMITS. THE COLD TEMPERATURES...ALONG WITH ENHANCED
MOISTURE WILL PRODUCE FREEZING RAIN AND WINTRY WEATHER AT THE
SUMMITS.

HIZ028-191330-
/O.UPG.PHFO.WS.A.0001.120219T0400Z-120220T1600Z/
/O.NEW.PHFO.WS.W.0001.120219T0400Z-120220T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
326 PM HST SAT FEB 18 2012

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
STORM WARNING FOR FREEZING RAIN...WHICH IS IN EFFECT FROM 6 PM THIS
EVENING TO 6 AM HST MONDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* LOCATIONS...BIG ISLAND SUMMITS.

* HAZARD TYPES...FREEZING RAIN AND BLACK ICE.

* TIMING...TONIGHT THROUGH SUNDAY NIGHT.

* IMPACTS...HAZARDOUS ROAD CONDITIONS.

* TEMPERATURES...IN THE MID 20S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

MORRISON
4 follow-up statements
370 
WWHW40 PHFO 191326
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
326 AM HST SUN FEB 19 2012

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS...

.AN UPPER LOW NEAR THE ISLANDS HAS BROUGHT SUB-FREEZING TEMPERATURES
TO THE BIG ISLAND SUMMITS. THESE COLD TEMPERATURES...ALONG WITH
ENHANCED MOISTURE...WILL CONTINUE TO PRODUCE A WINTRY MIX OF 
PRECIPITATION OVER THE SUMMITS...WITH THE PRIMARY THREAT BEING
FREEZING RAIN.

HIZ028-200130-
/O.CON.PHFO.WS.W.0001.000000T0000Z-120220T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
326 AM HST SUN FEB 19 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* LOCATIONS...BIG ISLAND UPPER SLOPES AND SUMMITS.

* HAZARD TYPES...FREEZING RAIN AND BLACK ICE.

* TIMING...THROUGH EARLY MONDAY MORNING.

* IMPACTS...HAZARDOUS ROAD CONDITIONS LEADING TO ROAD CLOSURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

BIRCHARD
482 
WWHW40 PHFO 200136
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST SUN FEB 19 2012

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS...

.AN UPPER LOW NEAR THE ISLANDS HAS BROUGHT SUB-FREEZING
TEMPERATURES TO THE BIG ISLAND SUMMITS. THESE COLD TEMPERATURES...
ALONG WITH ENHANCED MOISTURE...WILL CONTINUE TO PRODUCE A WINTRY
MIX OF PRECIPITATION OVER THE SUMMITS.

HIZ028-201345-
/O.CON.PHFO.WS.W.0001.000000T0000Z-120220T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
336 PM HST SUN FEB 19 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* LOCATIONS...BIG ISLAND UPPER SLOPES AND SUMMITS.

* HAZARD TYPES...FREEZING RAIN...SNOW AND BLACK ICE.

* TIMING...THROUGH EARLY MONDAY MORNING.

* IMPACTS...HAZARDOUS ROAD CONDITIONS LEADING TO ROAD CLOSURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

MORRISON
632 
WWHW40 PHFO 201319
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
319 AM HST MON FEB 20 2012

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS...

.AN UPPER LOW NEAR THE ISLANDS WILL CONTINUE TO BRING SUB-
FREEZING TEMPERATURES TO THE SUMMITS AND UPPER SLOPES OF THE BIG
ISLAND. WHILE PRECIPITATION IS NOT EXPECTED THIS MORNING...
MOISTURE IS FORECAST TO AGAIN EXTEND TO THE SUMMIT LEVEL THIS
AFTERNOON AND TONIGHT...PRODUCING A WINTRY MIX OF PRECIPITATION.

HIZ028-210130-
/O.EXT.PHFO.WS.W.0001.000000T0000Z-120221T1900Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
319 AM HST MON FEB 20 2012

...WINTER STORM WARNING NOW IN EFFECT UNTIL 9 AM HST TUESDAY...

THE WINTER STORM WARNING IS NOW IN EFFECT UNTIL 9 AM HST TUESDAY.

* LOCATIONS...BIG ISLAND UPPER SLOPES AND SUMMITS.

* HAZARD TYPES...PERIODS OF FREEZING RAIN...SNOW AND BLACK ICE.

* TIMING...THROUGH TUESDAY MORNING.

* IMPACTS...HAZARDOUS CONDITIONS LEADING TO ROAD CLOSURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

BIRCHARD
810 
WWHW40 PHFO 201932
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
932 AM HST MON FEB 20 2012

...WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-210745-
/O.CAN.PHFO.WS.W.0001.000000T0000Z-120221T1900Z/
/O.NEW.PHFO.WW.Y.0001.120220T1932Z-120221T1900Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
932 AM HST MON FEB 20 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM HST TUESDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM HST TUESDAY. THE
WINTER STORM WARNING HAS BEEN CANCELLED.

* LOCATIONS...BIG ISLAND SUMMITS.

* HAZARD TYPES...PERIODS OF FREEZING RAIN AND SNOW.

* TIMING...THROUGH TUESDAY MORNING.

* IMPACTS...HAZARDOUS CONDITIONS LEADING TO ROAD CLOSURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

DEJESUS

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Feb 18, 9:55 AM HST, 5 hours 31 minutes earlier.

Area forecast discussion, Feb 18, 9:55 AM HST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
955 AM HST SAT FEB 18 2012

.SYNOPSIS...
TRADE WINDS WILL REMAIN BREEZY THROUGH THE WEEKEND...AND SHOWER
COVERAGE WILL INCREASE. WHILE RAINFALL WILL FOCUS OVER WINDWARD
AREAS...SOME SHOWERS WILL AFFECT LEEWARD LOCATIONS AS WELL. WINDS
WILL DECREASE EARLY IN THE WEEK BUT ENHANCED SHOWERS WILL REMAIN
INTO WEDNESDAY. EXPECT DRIER TRADE WIND CONDITIONS FOR THE SECOND
HALF OF THE WEEK.

&&

.DISCUSSION...
SHOWER COVERAGE INCREASED OVERNIGHT WITH A FOCUS OVER WINDWARD AND
MOUNTAIN AREAS. THIS INCREASE IN SHOWERS WILL REMAIN INTO NEXT
WEEK AS STRONG TRADE WINDS COMBINE WITH AN UPPER LEVEL LOW PARKED
JUST SOUTH OF THE STATE. THE UPPER LOW HAS BROUGHT COLDER THAN
NORMAL TEMPERATURES TO THE MID AND UPPER ATMOSPHERE...ALLOWING FOR
MODERATE ATMOSPHERIC INSTABILITY. LEEWARD LOCATIONS WILL NOT BE
IMMUNE TO THE INCREASED SHOWERS AS THE TRADES PUSH RAINFALL OVER
THE MOUNTAINS OF THE SMALLER ISLANDS. ON THE LEEWARD BIG
ISLAND...AFTERNOON HEATING WILL LEAD TO CLOUDS AND ENHANCED SHOWERS
INTO THE EVENINGS. THE INSTABILITY PROVIDED BY THE UPPER LOW WILL
ALLOW SOME OF THOSE AFTERNOON SHOWERS TO BE LOCALLY HEAVY.

THIS MORNINGS SATELLITE AND RADAR DATA SHOW SOME FLEETING
TOWERING CUMULUS POPPING UP SOUTH OF KAUAI...OVER THE COASTAL
WATERS. THESE ENHANCED CLOUD TOPS ARE THE RESULTS OF THE UPPER LOW
COOLING THE ATMOSPHERE. A PRONOUNCED REGION OF THUNDERSTORMS CAN
BE SEEN 350 MILES SOUTH OF HONOLULU...CORRESPONDING TO THE BASE OF
THE UPPER LOW TAPPING INTO TROPICAL MOISTURE. THESE THUNDERSTORMS
ARE NOT EXPECTED TO AFFECT HAWAII WEATHER.

IN ADDITION TO ENHANCING THE INCOMING TRADE SHOWERS...THE UPPER
LOW HAS THE POTENTIAL TO BRING WINTER WEATHER TO THE BIG ISLAND
SUMMITS...FROM TONIGHT INTO MONDAY...AND A WINTER STORM WATCH IS
IN EFFECT. THE CURRENT FORECAST CONTINUES TO CALL FOR FREEZING RAIN...
BASED ON MODEL PREDICTIONS OF LIMITED MOISTURE DEPTH ABOVE THE
SUMMITS.

TRADE WINDS WILL DROP A NOTCH ON MONDAY AS A COLD FRONT NW OF THE
STATE DECREASES THE PRESSURE GRADIENT OVER HAWAII. THE FRONT IS
NOT EXPECTED TO REACH THE ISLANDS...BUT WILL PUSH THE SUBTROPICAL
RIDGE CLOSER TO THE ISLANDS...TURNING THE GENERAL FLOW OUT OF THE
EAST SOUTHEAST ON TUESDAY. MODERATE TO FRESH TRADE WINDS WILL
REMAIN THROUGH THE WEEK AS THE FRONT DISSIPATES AND A HIGH
PRESSURE ESTABLISHES ITSELF NORTH OF THE STATE WEDNESDAY AND THURSDAY.

THE UPPER LOW REMAINS IN PLACE THROUGH TUESDAY NIGHT BEFORE
WEAKENING AND MOVING NORTHEAST OF THE STATE ON WEDNESDAY. RAINFALL
TOTALS WILL DECREASE IN KIND FOR THE THE SECOND HALF OF THE
WEEK...WHILE TRADE WINDS CONTINUE TO BRING SHOWERS TO WINDWARD AND
MAUKA AREAS.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL AT THE TERMINALS INTO
TOMORROW...WITH BRIEF MVFR CIGS/VIS DUE TO LOW CLOUDS/SHRA EXPECTED
OVER THE WINDWARD SLOPES OF ALL ISLANDS. AIRMET TANGO IS IN PLACE
FOR LOW LEVEL TURB TO THE S AND W OF THE MTS OF ALL ISLANDS...DUE TO
STRONG TRADE WINDS...AND WILL REMAIN IN PLACE FOR THE FORESEEABLE
FUTURE.

&&

.MARINE...
THE CURRENT WNW SWELL CONTINUES TO DIMINISH TODAY AND THE HIGH
SURF ADVISORY FOR EXPOSED BEACHES WAS CANCELLED LAST NIGHT.

STRONG TRADE WINDS ACROSS THE COASTAL WATERS HAS PROMPTED A SMALL
CRAFT ADVISORY FOR ALL WATERS...AND SHORT-PERIOD SURF IS
INCREASING ALONG EXPOSED EAST SHORES. A HIGH SURF ADVISORY FOR
EAST SHORES WILL LIKELY BE ISSUED LATER TODAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM 6 PM HST THIS EVENING THROUGH LATE
SUNDAY NIGHT FOR BIG ISLAND SUMMITS.

WIND ADVISORY UNTIL 6 AM HST SUNDAY FOR HALEAKALA SUMMIT.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR ALL HAWAIIAN
WATERS-

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:26 PM HSTHigh Surf AdvisoryHFOHonolulu5 days
Feb 19, 1:41 AM HSTAreal Flood AdvisoryHFOHawaii7 hr
Feb 19, 5:18 AM HSTSpecial Marine WarningHFO117 min
Feb 19, 7:14 AM HSTSpecial Marine WarningHFO2 hr
Feb 19, 9:03 AM HSTSpecial Marine WarningHFO107 min

Nearby

Winter Storm Warnings in Hawaii, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.